The police said two Ohio State University students died in apparent drug overdoses this week as health officials warned that fake Adderall pills could contain fentanyl, a powerful synthetic opioid.
The police received a 911 call at 10:46 p.m. on Wednesday from a woman who reported that her roommate and her roommate’s friends had overdosed at an off-campus apartment, said Officer Doran Carrier of the Columbus Division of Police. Three university students were taken to hospitals, he said.
One person died that night and another died on Friday, said Battalion Chief Jeffrey Geitter, a spokesman for the Columbus Division of Fire. The third student was discharged from the hospital on Thursday, the university’s president, Kristina M. Johnson, said in a statement.
The two deaths were “apparent overdoses” and are now being investigated by the police division’s drug crimes bureau, said Deputy Police Chief Smith Weir.
Police and fire officials could not offer more information about the students’ identities, the cause of death or the possible drugs involved. The Franklin County Coroner’s Office did not respond to a request for comment on Saturday.
Columbus Public Health issued an alert on Thursday about fake Adderall, a prescription drug used to treat attention deficit hyperactivity disorder. The agency issues safety alerts about fake drugs, which can originate from its tip line, its community outreach program for overdose reduction or the providers in its alcohol and drug treatment services, said a spokeswoman, Kelli Newman.
She could not address the alert’s connection to the students’ deaths but said the agency was told that “there are fake pills circulating that could be laced with fentanyl,” a synthetic opioid that can be far more powerful than heroin and is cheaper to produce and distribute.
More than 90 percent of overdose deaths in central Ohio are tied to street drugs adulterated with fentanyl, she said.
The students’ deaths come amid a rising death toll of drug overdoses in the United States. The toll reached a record high of more than 100,000 deaths in the 12-month period that ended in April 2021. The majority of the deaths were linked to synthetic opioids like fentanyl.
Dennis Pales, 21, a senior at the university and former president of a campus harm-reduction group, said he had heard of other students who overdosed from fentanyl-laced drugs.
Students would tell him about these experiences as he handed out fentanyl test strips and other supplies. Many of the overdoses led to hospital visits, he said, though some people used Naloxone — a medication used to reverse opioid overdoses — if they had it because they feared legal repercussions from using recreational drugs.
The deaths this week came as a shock to many students because they were unaware of the risks of fake pills, he said, adding that it was an especially hard-hitting loss as seniors will graduate on Sunday.
In its first public safety alert in six years, the federal Drug Enforcement Administration last year warned of an “alarming” increase in fake prescription pills containing fentanyl. The agency, which seized at least 9.5 million counterfeit pills last year, reported that two of every five pills seized contained lethal amounts of fentanyl.
Melissa Shivers, the university’s senior vice president for student life, warned students in a message on Thursday about fake Adderall pills “causing an increase in overdoses and hospitalizations.” Ms. Johnson linked to the message in a campuswide email on Thursday.
“As we approach a week and weekend of celebration, from end-of-year and graduation parties to the return of warmer weather, we want to urge you to consider safety as you celebrate,” Ms. Shivers said.